Skip to main content Accessibility help
×
×
Home

On axiomatizability within a system

  • William Craig (a1)
Extract

Let C be the closure of a recursively enumerable set B under some relation R. Suppose there is a primitive recursive relation Q, such that Q is a symmetric subrelation of R (i.e. if Q(m, n), then Q(n, m) and R(m, n)), and such that, for each m ϵ B, Q(m, n) for infinitely many n. Then there exists a primitive recursive set A, such that C is the closure under R of A. For proof, note that , where f is a primitive recursive function which enumerates B, has the required properties. For each m ϵ B, there is an n ϵ A, such that Q(m, n) and hence Q(n, m); therefore the closure of A under Q, and hence that under R, includes B. Conversely, since Q is a subrelation of R, A is included in C. Finally, that A is primitive recursive follows from [2] p. 180.

This observation can be applied to many formal systems S, by letting R correspond to the relation of deducibility in S, so that R(m, n) if and only if m is the Gödel number of a formula of S, or of a sequence of formulas, from which, together with axioms of S, a formula with the Gödel number n can be obtained by applications of rules of inference of S.

Copyright
References
Hide All
[1]Craig, William, A theorem about first order functional calculus with identity, and two applications, Ph.D. thesis, Harvard University, 1951.
[2]Gödel, Kurt, Über formal unentscheidbare Sätze der Principia Mathematica und verwandter Systeme I., Monatshefte für Mathematik und Physik, vol. 38 (1931), pp. 173198.
[3]Kleene, S. C., Finite axiomatizability of theories in the predicate calculus using additional predicate symbols.Memoirs of the American Mathematical Society, no. 10, pp. 2768.
[4]Mostowski, Andrzej, On definable sets of positive integers, Fundamenta Mathematicae, vol. 34 (1946), pp. 81112.
[5]Mostowski, Andrzej, On a set of integers not definable by means of one-quantifier predicates, Annates de la Société Polonaise de Mathématique, vol. 21 (1948), pp. 114119.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed